Iowa, 2018Tornado and Flash Flooding in Iowa, September 4 to 7, 2018
September 4 to 7, 2018 · NWS DMX · 43 events in 16 counties and zones
Wet conditions continued across the state with yet another round of moderate to heavy rainfall on top of already mostly saturated conditions. A shortwave moving through the upper level flow out of the southwest, a surface front situated to the west and northwest of the state, and strong 850 mb flow were the main contributors to showers and storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $838,000
- Crop damage
- $1.2 million
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wet conditions continued across the state with yet another round of moderate to heavy rainfall on top of already mostly saturated conditions. A shortwave moving through the upper level flow out of the southwest, a surface front situated to the west and northwest of the state, and strong 850 mb flow were the main contributors to showers and storms.
Conditions were certainly conducive for heavy rainfall, including MUCAPE of at least 1000 J/kg and ranging up to 2000+ J/kg, precipitable water values near and in excess of 2.0 inches, and strong moisture advection into and through the state throughout the event. Additionally, conditions were relatively favorable for a funnel cloud or brief spin up or two with lifted condensation levels predominantly under 750 m, 0-3 km CAPE values around 175-200 J/kg, and 0-1 km storm relative helicity values around 100-150 m2/s2.
In the end, a couple of funnel cloud and brief tornado reports were seen across the most favorable areas in northwest Iowa, followed up by nearly exclusively heavy rainfall and flash flooding reports from southwest Iowa into central Iowa and even parts of northern Iowa. Greatest reports included multiple 3+ inch reports across northern and northwest Iowa and 2 day totals in excess of 6 inches into parts of central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 4, 3:34 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 4, 3:34 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
434 AM CDT Tue Sep 4 2018
.SHORT TERM.../Today through Tonight/
Issued at 434 AM CDT Tue Sep 4 2018
Confidence: Medium to High
Moisture plume still entrenched across the Central to Southern
Plains today through tonight. Next upstream shortwave now tracking
across the TX/OK panhandle and is expected to move northeast this
afternoon and evening. As it approaches the state...showers and
thunderstorms will increase across the region with especially
between 18z and 00z today. H850 moisture plume again supports +15C
dewpoints from Gulf all the way north to South Dakota and eventually
this will turn back into the flow over Iowa this afternoon/tonight.
Warm cloud depths to 4000m and precipitable water through the column
to 2.0 inches for the duration of the event in the next 24 hours
support efficient and heavy rainfall once again. Have issued a FFA
for much of the north and central in two parts: northwest areas from
18z to 06z and northeast/central areas from 21z to 12z. Though have
been quite liberal with the watch area...feel the highest threat
area will be generally east of I35 north of US 20 and generally east
of I35 over the remainder of the watch area which extends south to
I80. As the potent upper level wave tracks northeast this afternoon
a surface system will develop, lifting a warm front northeast into
northern Iowa by 00z. Strong moisture transport with H850 winds of
50 kts impinging on the boundary will support rainfall rates of 2
inches or more per hour at times over the northeast during the
evening hours. As the low tracks away from the area by 12z a
trailing trough/wind shift may continuing some scattered thunder
into the morning hours. There is some uncertainty as to overall
amounts but given the available moisture, warm cloud depths, and
forcing - it is very possible to see 2 to 3 inch totals with
isolated 3 to 5 inch totals over the north. Farther into central
Iowa from US 30 south to I80...it is more likely that slightly
lesser amounts of 1 to 2 inches with locally higher totals will be
possible. Despite the lower forecast south...this area has been
hit harder overall with the exception of the northeast
Bremer/Black Hawk Counties which saw higher totals earlier on
Monday evening. It most cases, it wont take too much more rainfall
to cause immediate issues.
.LONG TERM.../Wednesday through Monday/
Issued at 434 AM CDT Tue Sep 4 2018
.../Wednesday through Friday/...
Confidence: Medium
Some uncertainty remains tomorrow with regard for additional
extent of heavy rainfall. There may be need for an additional
watch across the south for heavy rainfall...though timing of the
trailing trough/boundary and daytime recovery will likely determine
whether only the southwest portion of the forecast area west of
I35/south of I80 or all of the area south of I80 will need an
additional headline. None the less...rainfall of an inch or two
may still be possible there tomorrow. The Euro has backed off on
the lingering front over the south Wednesday night and Thursday.
Consequently PoPs have been lowered and a break in precipitation
over the north and most of the south is now more likely for Thursday
into Friday noon. Cooler air will increase into the region for
Thursday/Friday with highs in the 60s/70s and lows in the 50s/60s.
.../Friday Night through Monday/...
Confidence: Low to Medium
The wild card of the extended remains the remnants of TS Gordon.
With a widely different solution between the GFS/Euro, it will be
difficult to immediately determine potential impacts of the
tropical disturbance moving north toward Iowa. Currently the Euro
favors a more west/northwesterly track taking a well developed low
into southeast Iowa toward Davenport by 12z Saturday. On the
other hand the GFS favors a more easterly/southerly track across
Missouri and Illinois. The NAM with its northwest bias...is aiming
for central Iowa. Much will depend on whether the tropical system
is able to merge with the continental H500 trough currently
situated over the central US. Given the system...anyone in its Confidence: Medium to High
Moisture plume still entrenched across the Central to Southern
Plains today through tonight. Next upstream shortwave now tracking
across the TX/OK panhandle and is expected to move northeast this
afternoon and evening. As it approaches the state...showers and
thunderstorms will increase across the region with especially
between 18z and 00z today. H850 moisture plume again supports +15C
dewpoints from Gulf all the way north to South Dakota and eventually
this will turn back into the flow over Iowa this afternoon/tonight.
Warm cloud depths to 4000m and precipitable water through the column
to 2.0 inches for the duration of the event in the next 24 hours
support efficient and heavy rainfall once again. Have issued a FFA
for much of the north and central in two parts: northwest areas from
18z to 06z and northeast/central areas from 21z to 12z. Though have
been quite liberal with the watch area...feel the highest threat
area will be generally east of I35 north of US 20 and generally east
of I35 over the remainder of the watch area which extends south to
I80. As the potent upper level wave tracks northeast this afternoon
a surface system will develop, lifting a warm front northeast into
northern Iowa by 00z. Strong moisture transport with H850 winds of
50 kts impinging on the boundary will support rainfall rates of 2
inches or more per hour at times over the northeast during the
evening hours. As the low tracks away from the area by 12z a
trailing trough/wind shift may continuing some scattered thunder
into the morning hours. There is some uncertainty as to overall
amounts but given the available moisture, warm cloud depths, and
forcing - it is very possible to see 2 to 3 inch totals with
isolated 3 to 5 inch totals over the north. Farther into central
Iowa from US 30 south to I80...it is more likely that slightly
lesser amounts of 1 to 2 inches with locally higher totals will be
possible. Despite the lower forecast south...this area has been
hit harder overall with the exception of the northeast
Bremer/Black Hawk Counties which saw higher totals earlier on
Monday evening. It most cases, it wont take too much more rainfall
to cause immediate issues.path is likely to see a quick several
inches of rainfall and potential windy conditions and this will
need to be monitored closely. The system should exit the region by
Sunday with lingering clouds and showers. Cooler and drier
weather is expected for Monday as high pressure builds into the
region.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1204 AM CDT Tue Sep 4 2018
The primary concerns will be fog and stratus trends early this
morning and then precip/thunder trends later today and this
evening. The current IFR/LIFR conditions over northern IA should
persist for several more hours and then gradually improve to VFR
by morning as the warm front continues lifting northward. Precip
chances will then increase north and west by afternoon and
evening, mainly affecting KFOD/KMCW/KALO. Thunder is certainly
possible, but have omitted wording with VFR showers until
confidence increases.
&&
.HYDROLOGY...
Issued at 434 AM CDT Tue Sep 4 2018
With additional locally heavy rainfall possible over much of the
area...a Flash Flood Watch has been issued for much of the region
today through tonight. The area of higher threat will be from I35
east and US 30 north. Additional concerns due to either previous
heavy rainfall from south of US 30 and east of I35 to potentially
heavier rainfall in the northwestern areas resulted in an expanded
threat for today/tonight. Rivers continue to be stressed...
particularly the Iowa River basin east of I35 and the Cedar River
basin near Cedar Falls and the Black Hawk Creek at Hudson which are
already at moderate flood stage. The bulk of the rain in the next 24
hours will affect the Iowa, Cedar, and Des Moines river basins with
the Cedar/Iowa probably receiving the bulk of additional water.
Streams and smaller rivers will also be stressed over the northeast
and east. Farther south some streams may again see brief rapid rises
due to already saturated ground and quick runoff in any heavier
periods of rainfall.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
morning for IAZ006-007-016-017-025>028-036>039-047>050-059>062.
Flash Flood Watch from 1 PM CDT this afternoon through late
tonight for IAZ004-005-015-023-024-033>035.
&&
SHORT TERM...REV
LONG TERM...REV
AVIATION...Small
HYDROLOGY...REV
Hazardous weather outlook, Sep 4, 2:59 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Tue Sep 4 2018
IAZ004>007-015>017-023>028-033>039-047>050-059>062-051000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-Dallas-Polk-Jasper-Poweshiek-
359 AM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A Flash Flood Watch is in effect for the area today through late
tonight. Also, river flooding warnings are in effect for portions
of the Cedar River and Iowa River basins. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
Widespread thunderstorms are forecast by around midday today and
look to continue through late tonight into early Wednesday
morning. Heavy rain at times may lead to localized flash flooding.
There is also the potential for a few strong to potentially
severe storms with the threat of large hail, damaging wind and a
tornado or two.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
additional river flooding and flash flooding Wednesday through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed today into tonight for flash flood and
severe weather potential. Spotters may also be needed at times
throughout the rest of the week.
IAZ044>046-057-058-070>075-081>086-092>097-051000-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
359 AM CDT Tue Sep 4 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated to scattered thunderstorms are possible today into
tonight. Although the severe weather threat is low, a brief
stronger storms with hail and gusty winds cannot be ruled out.
Localized heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
river flooding and flash flooding at times Wednesday through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed today into tonight and at times through
the rest of the week.
KLP
In the hours before
Special weather statement, Sep 4, 3:07 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
407 AM CDT Tue Sep 4 2018
IAZ004>007-015>017-041300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
407 AM CDT Tue Sep 4 2018
...Dense Fog over Northern Iowa...
Areas of dense fog look to continue over portions of northern
Iowa. Visibility restrictions of less of one half mile at times
have been observed and are anticipated to continue through 8 AM
this morning. Travelers should use low beam headlights and slow
down in foggy conditions.
KLP
Event by event
25 heavy rain, 9 flash flood, 7 flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Heavy Rain, Kossuth
- When
- September 4, 5:00 AM CST to September 5, 5:00 AM CST
- Where
- Kossuth County, 2.6 mi ENE of Swea City
- Reported by
- COOP Observer
- Coordinates
- 43.390, -94.250
CoCoRaHS observer recorded heavy rainfall of 3.2 inches over the last 24 hours.
Heavy Rain, Palo Alto
- When
- September 4, 5:00 AM CST to September 5, 5:00 AM CST
- Where
- Palo Alto County, 1.67 mi WNW of West Bend
- Reported by
- CoCoRaHS
- Coordinates
- 42.980, -94.480
CoCoRaHS observer recorded heavy rainfall of 3.36 inches over the last 24 hours.
Heavy Rain, Webster
- When
- September 4, 5:00 AM CST to September 5, 5:00 AM CST
- Where
- Webster County, 2.06 mi NE of Ft Dodge
- Reported by
- CoCoRaHS
- Coordinates
- 42.520, -94.150
CoCoRaHS observer recorded heavy rainfall of 3.00 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 4, 5:00 AM CST to September 5, 5:00 AM CST
- Where
- Winnebago County, Lake Mills
- Reported by
- CoCoRaHS
- Coordinates
- 43.420, -93.530
CoCoRaHS observer recorded heavy rainfall of 2.71 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 4, 5:55 AM CST to September 5, 5:55 AM CST
- Where
- Kossuth County, 0.69 mi N of Algona Muni Arpt
- Reported by
- AWOS
- Coordinates
- 43.080, -94.270
Algona Municipal Airport recorded heavy rainfall of 2.06 inches over the last 24 hours.
Heavy Rain, Butler
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Butler County, 4.62 mi W of Kesley
- Reported by
- CoCoRaHS
- Coordinates
- 42.680, -93.010
CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.
Heavy Rain, Butler
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Butler County, Allison
- Reported by
- COOP Observer
- Coordinates
- 42.750, -92.780
Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.
Heavy Rain, Emmet
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Emmet County, 0.85 mi SE of Ringsted
- Reported by
- COOP Observer
- Coordinates
- 43.290, -94.510
Coop observer recorded heavy rainfall of 3.75 inches over the last 24 hours.
Heavy Rain, Franklin
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Franklin County, Hampton
- Reported by
- COOP Observer
- Coordinates
- 42.750, -93.200
Coop observer recorded heavy rainfall of 3.70 inches over the last 24 hours.
Heavy Rain, Hamilton
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Hamilton County, 1.02 mi E of Webster City
- Reported by
- COOP Observer
- Coordinates
- 42.470, -93.800
Coop observer recorded heavy rainfall of 2.50 inches over the last 24 hours.
Heavy Rain, Hamilton
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Hamilton County, Webster City
- Reported by
- CoCoRaHS
- Coordinates
- 42.470, -93.820
CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.
Heavy Rain, Hardin
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Hardin County, 0.69 mi N of Iowa Falls
- Reported by
- COOP Observer
- Coordinates
- 42.530, -93.270
Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.
Heavy Rain, Humboldt
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Humboldt County, 2.06 mi NE of Dakota City
- Reported by
- CoCoRaHS
- Coordinates
- 42.740, -94.190
CoCoRaHS observer recorded heavy rainfall of 2.08 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Kossuth County, 0.5 mi E of Algona
- Reported by
- CoCoRaHS
- Coordinates
- 43.070, -94.220
CoCoRaHS observer recorded heavy rainfall of 4.01 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Kossuth County, 0.86 mi SE of Hobarton
- Reported by
- COOP Observer
- Coordinates
- 43.070, -94.310
Coop observer recorded heavy rainfall of 4.02 inches over the last 24 hours.
Heavy Rain, Palo Alto
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Palo Alto County, 4.94 mi SSW of Rodman
- Reported by
- CoCoRaHS
- Coordinates
- 42.960, -94.550
CoCoRaHS observer recorded heavy rainfall of 2.85 inches over the last 24 hours.
Heavy Rain, Webster
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Webster County, 2.9 mi WSW of Roberts
- Reported by
- CoCoRaHS
- Coordinates
- 42.400, -94.220
CoCoRaHS observer recorded heavy rainfall of 2.41 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Winnebago County, 1.22 mi NE of Forest City
- Reported by
- COOP Observer
- Coordinates
- 43.280, -93.630
Coop observer recorded heavy rainfall of 2.34 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Winnebago County, 1.38 mi S of Lake Mills
- Reported by
- COOP Observer
- Coordinates
- 43.400, -93.530
Coop observer recorded heavy rainfall of 2.44 inches over the last 24 hours.
Heavy Rain, Wright
- When
- September 4, 6:00 AM CST to September 5, 6:00 AM CST
- Where
- Wright County, 1.23 mi SW of Eagle Grove
- Reported by
- CoCoRaHS
- Coordinates
- 42.660, -93.920
CoCoRaHS observer recorded heavy rainfall of 2.01 over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 4, 11:30 AM CST to 5:42 PM CST
- Where
- Kossuth County, 2.05 mi NW of Irvington
- Reported by
- Trained Spotter
- Coordinates
- 43.040, -94.230
Trained spotter reported heavy rainfall of 5.8 inches with the afternoon activity.
Tornado, Kossuth
- When
- September 4, 2:35 PM CST to 2:37 PM CST
- Where
- Kossuth County, 2.71 mi SSW of Hobarton to 1.6 mi S of Hobarton
- Rating
- EF1
- Path length
- 1.23 mi
- Path width
- 50 yd
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 43.043, -94.337
Brief tornado occurred to the west of Algona producing roof damage to a hog confinement building. The remainder of the path was in rural agricultural land.
Funnel Cloud, Kossuth
- When
- September 4, 2:40 PM CST
- Where
- Kossuth County, 7.75 mi SSE of Whittemore
- Reported by
- Public
- Coordinates
- 42.960, -94.390
Family members of a trained spotter sent in a video of a funnel cloud.
Heavy Rain, Butler
- When
- September 4, 2:45 PM CST to September 5, 9:14 AM CST
- Where
- Butler County, 2.94 mi SSE of Greene
- Reported by
- Social Media
- Coordinates
- 42.860, -92.780
Public reported over 4 inches of rain near Coldwater Creek overnight. Water reported to be moving into fields. Location estimated.
Heavy Rain, Palo Alto
- When
- September 4, 2:52 PM CST to 5:52 PM CST
- Where
- Palo Alto County, 0.86 mi SW of West Bend
- Reported by
- Broadcast Media
- Coordinates
- 42.960, -94.460
Local media reported 3 hour heavy rainfall total of 3.6 inches.
Flash Flood, Kossuth
- When
- September 4, 4:22 PM CST to 9:50 PM CST
- Where
- Kossuth County, 0.61 mi SSW of Algona to 1.81 mi NW of Algona
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 43.062, -94.234
Iowa DOT reported road closure between County Highway B55 and US 18 due to water over the road.
Heavy Rain, Marion
- When
- September 4, 11:00 PM CST to September 5, 2:30 PM CST
- Where
- Marion County, 0.86 mi NW of Knoxville
- Reported by
- Public
- Coordinates
- 41.330, -93.110
Public reported heavy rainfall of 1.63 inches since midnight and 3.89 inches since Friday.
Heavy Rain, Marion
- When
- September 4, 11:00 PM CST to September 5, 2:30 PM CST
- Where
- Marion County, 0.86 mi SE of Pella
- Reported by
- Public
- Coordinates
- 41.410, -92.920
Public reported heavy rainfall of 3.11 inches since midnight and 6.06 inches since Friday.
Flash Flood, Franklin
- When
- September 5, 7:00 AM CST to 8:50 AM CST
- Where
- Franklin County, 2.59 mi E of Alexander to 1 mi SSE of Sheffield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.793, -93.420
Emergency manager reported several road closures due to water over the roadways.
Flood, Franklin
- When
- September 5, 8:50 AM CST to September 6, 7:30 AM CST
- Where
- Franklin County, 2.59 mi E of Alexander to 1 mi SSE of Sheffield
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 42.793, -93.420
Emergency manager reported several road closures due to water over the roadways.
Flood, Butler
- When
- September 5, 8:50 AM CST to September 6, 7:00 PM CST
- Where
- Butler County, 4.41 mi N of Aredale to 3.27 mi SSW of Dumont
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 42.894, -93.003
Emergency manager reported several road closures due to water over the roadways across the county with the worst area near Dumont.
Flood, Wright
- When
- September 5, 8:50 AM CST to September 6, 7:30 AM CST
- Where
- Wright County, 3.3 mi S of Clarion Arpt to 4.99 mi E of Woolstock
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 42.683, -93.762
Emergency manager reported several road closures due to water over the roadways.
Flash Flood, Poweshiek
- When
- September 5, 10:49 AM CST to 2:30 PM CST
- Where
- Poweshiek County, 4.16 mi ENE of Tilton to 1.85 mi ENE of Hartwick
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.548, -92.303
Emergency manager reported several county roads under water, with one state highway closed due to flooding. Several basements were also reported flooding. This is a delayed report.
Flash Flood, Mahaska
- When
- September 5, 11:00 AM CST
- Where
- Mahaska County, 3.79 mi NE of Oskaloosa to 4.35 mi NE of Oskaloosa
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.340, -92.600
Local law enforcement reported water over the road.
Flash Flood, Mahaska
- When
- September 5, 11:00 AM CST to 2:30 PM CST
- Where
- Mahaska County, 5.41 mi E of New Sharon to 5.03 mi E of New Sharon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.456, -92.567
Law enforcement reported water over the road.
Flash Flood, Mahaska
- When
- September 5, 11:00 AM CST to 2:30 PM CST
- Where
- Mahaska County, 2.46 mi E of New Sharon to 2.44 mi E of New Sharon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.474, -92.623
Law enforcement reported water over the road.
Flash Flood, Poweshiek
- When
- September 5, 11:00 AM CST to 2:30 PM CST
- Where
- Poweshiek County, 2.26 mi SW of Forest Home to 2.39 mi SW of Forest Home
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.506, -92.650
Law enforcement reported water over the road.
Flash Flood, Union
- When
- September 5, 12:45 PM CST to 2:00 PM CST
- Where
- Union County, 8.59 mi S of Thayer to 8.75 mi S of Thayer
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.907, -94.026
Emergency manager reported road closure due to flooding on 275th Street near Yucca Ave. Time and location estimated from radar. This is a delayed report.
Flood, Franklin
- When
- September 5, 1:26 PM CST to 2:30 PM CST
- Where
- Franklin County, 0.87 mi SSW of Latimer to 0.96 mi WSW of Latimer
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.758, -93.375
Emergency manager reported flooding in and around town.
Flood, Franklin
- When
- September 5, 2:38 PM CST to 2:45 PM CST
- Where
- Franklin County, 0.83 mi W of Popejoy to 0.1 mi NNW of Oakland
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.601, -93.436
Emergency manager reported flooding in areas around town.
Flood, Poweshiek
- When
- September 5, 2:53 PM CST to September 6, 1:00 PM CST
- Where
- Poweshiek County, 3.93 mi NNE of Hartwick to 6.21 mi E of Tilton
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 41.830, -92.314
Emergency management reported widespread road closures due to flooding or being washed out across much of the county.
Flood, Mahaska
- When
- September 5, 2:53 PM CST to September 7, 1:00 PM CST
- Where
- Mahaska County, 2.65 mi NW of Peoria to 1 mi SSW of Peoria
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.500, -92.832
Emergency management reported widespread road closures due to flooding or being washed out across much of the county.
Flash Flood, Ringgold
- When
- September 5, 3:40 PM CST
- Where
- Ringgold County, 3.64 mi SSE of Mt Ayr Muni Arpt to 3.5 mi SSE of Mt Ayr Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.655, -94.183
Emergency manager reported road closure at 250th and 270th in Ringgold County due to water over the road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 4 to 5, 20181 death · 6 events
- Tornado and Tropical Storm in Mississippi, September 4 to 6, 2018$396,000 · EF0 · 18 events
- Tornadoes and Flash Flooding in Minnesota, September 4 to 5, 2018$119,000 · EF1 · 17 events
- Damaging Winds and Lightning Strike in Wisconsin, September 4, 2018$417,000 · 50 kt wind · 3 events
- Flooding and Damaging Wind in Wisconsin, September 4 to 6, 2018$194,000 · 50 kt wind · 8 events
- Tropical Storm and Storm Surge in Alabama, September 4 to 5, 2018$85,000 · 21 events
- Lightning Strike in Iowa, September 4, 2018$50,000 · 1 event
- Flash Flooding and Flood in Michigan, September 4 to 6, 2018$30,000 · 6 events
- Heat in Virginia, September 4, 20189 events
- Marine Tropical Storm in Gulf of Mexico, September 4 to 5, 20189 events
- Flash Flooding and Flooding in Nebraska, September 4, 20186 events
- Heat in Maryland, September 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780249, 780250, 780251, 780252, 780253, 780254, 780255, 780256, 780257, 780259, 780260, 780262, 780263, 780264, 780265, 780266, 780267, 780268, 780269, 780270, 780247, 784974, 780243, 780272, 780248, 780246, 780284, 780285, 786293, 786294, 786299, 786300, 780276, 780277, 780279, 780280, 780281, 780282, 780283, 780286, and more.